6 days Queenstown (NZ) itineary suggestion????

Reply

Apr 25th, 2017, 06:45 AM
  #1
Original Poster
 
Join Date: Jan 2017
Posts: 6
6 days Queenstown (NZ) itineary suggestion????

I will be intending to go to Queenstown with my wife around mid Oct
Will be hiring a car
We were going to go in Aug because we love snow but heard they say it is dangerous if never had any winter driving experience since there is black ice etc in which in this case, best case is that we ill go in Oct since I guess there is less likely to be winter condition driving on the road i.e. black ice, fitting snow chain etc. which we hope to avoid.

At the same time, I am not sure if around that time, we will see some mountain snow and maybe some leftover snow on the road since we love snow

We are more of a scenary type of person so we are not really interested in skiing, hiking, glacier, jetboat, bungy jump etc


Day 1:
Arrive Queenstown - Arrive 2pm
Check in @ Airbnb in QTN
3-4pm to Glenorchy (about 1 hour) for scenic drive
7-8pm - Dinner at QTN
Overnight in QTN

Day 2:
Milford Sound full bus tour - Overnight in QTN

Day 3:
Check out QTN
Drive to Arrowtown for a quick tour
Check in @ Wanaka late afternoon
Drive to Lake Hawea?
Overnight in Wanaka

Day 4:
Drive & quick stopover to take photos each in:
Twizel
Mount Cook
Lake Pukaki
Lake Tekapo
Approx. 5pm drive back to Wanaka (we do not intend to stay over in Lake Tekapo)
Overnight in Wanaka

Day 5:
Check-out Wanaka morning
Drive to QTN
Explore Queenstown town + sky gondola & luge riding games
Dinner
Hot Spring Onsen @ night
Overnight in QTN

Day 6:
Lunch @ Queenstown
Drive to airport for 3pm flight back home

We COULD actuallu have an extra day as in 7 Days in total but I can't really think what else we can do during the trip and if anyone can suggest maybe a day extra that can fit in between would be appreciated!

So overall, we would be very grateful and appreciated if you can give us some suggestions about the itinerary specified above as well as seeing if Oct would be good for us to go?

Thanks in advance
gobear is offline  
Reply With Quote
Apr 25th, 2017, 12:31 PM
  #2
 
Join Date: Jan 2003
Posts: 14,434
Roads do get frosty in the winter months in NZ, but it's certainly no reason to re-arrange your trip. The 'black ice' is usually a distant memory by 10 am or so. Weather in NZ can be uncooperative year round. Snow in NZ is generally limited to higher elevations - like ski area/Arthur's Pass/Milford - it rarely gets to sea level - although I was in NZ one year in June when it did just that!

If a road is bad enough to require snow chains, it's usually closed anyway.

Having said that, you'll have a much better chance of good weather in October and of course the days will be longer, giving you more daylight to work with, which is always a good thing IMO.

There could well still be snow high up on the mountains too.

Your itinerary, while tightly orchestrated, looks okay until Day 4 - the drive from Wanaka to Mt Cook a is about 2.5 hours each way, doable, but most of your day will be spent in the car.

If you have an extra night to work with, why not just stay overnight in Mount Cook?
Melnq8 is offline  
Reply With Quote
Apr 26th, 2017, 01:02 AM
  #3
Original Poster
 
Join Date: Jan 2017
Posts: 6
Hi there

Thanks for the reply

Sorry, maybe I didn't specify clearly
I don't mean we will go to Mount cook exactly but driving from Paukaki to Mount Cook road (the Lake Pukaki) which is around 1/2 hour drive to see the lake scenery and then turn back and continue to Tekapo and take some photos during the daytime and then drive back to Wanaka around 5-6pm which is a 2 hour drive.

So basically we start drive at 8am and make use of the trip

Does it make sense now for the daytrip? =)
gobear is offline  
Reply With Quote
Apr 26th, 2017, 03:18 AM
  #4
Original Poster
 
Join Date: Jan 2017
Posts: 6
This is my new itineary and hope that makes it more clear now:

Day 1:
Queenstown – Arrive 2pm. Pick up car in airport @ 2:30pm. Check Airbnb in QTN @ 3pm
4pm to Glenorchy (about 1 hour) for scenic drive. 7-8pm – Dinner at QTN
Overnight in QTN

Day 2:
Milford Sound full bus tour – Overnight in QTN

Day 3:
Check out QTN
9am – Drive to Arrowtown for a quick tour
Then drive to Wakana via Cardrona route
Check in Airbnb @ Wakana.
Then have a couple of hours nice scenic drive to Lake Hawea.
Return back to Wanaka for dinner & rest – Overnight in Wanaka

Day 4:
9am – Drive to Pukai and head to Mount Cook (hwy 80) road for half hour seeing the scenic Lake Pukaki drive.
11am (according to Google map time) – After the lake is passed, we turn back the car and continue to Tekapo. 12pm – Arrive Lake Tekapo (according to Google map).
Then spend some time to have lunch, taking photos for tulips, church of good shepherd
As far as I am concerned, sunset is 8pm @ Oct 2017 & as it takes 2 ½ hour to go back to Wakana, therefore, we leave at the LATEST 5pm before it gets dark. So 5 hours spent in Lake Tekapo

Just to give you an idea, this is the driving route as in order

https://www.google.com.au/maps/dir/W...44.0046736!3e0

Day 5:
Check-out Wanaka morning
9am – Drive back to QTN via Cromwell route
11am – Arrive QTN
Explore Queenstown town + sky gondola & luge riding games
Dinner
Hot Spring Onsen Queenstown @ night
Overnight in QTN

Day 6:
Check out
10am – Breakfast in Queenstown
11:30am – Drive to Queenstown airport for 2:30pm flight back home

Thank you once again!
gobear is offline  
Reply With Quote
Apr 26th, 2017, 05:22 AM
  #5
 
Join Date: Jan 2003
Posts: 14,434
<>

Ok, but...once you're at Lake Pukaki, you're only about ~50 km from Mount Cook. Seems a shame to not drive back there, especially if the weather is nice. After all it's one of those places in NZ that most visitors try to fit into their itineraries.

As I said earlier, it's doable, just a lot of time in the car (but nothing like Day 2 which will be a 13 hour marathon, and done all the time.

So, yes, if that's what you have your heart set on, and you're willing to get an early start, go for it.

There is so much to see and do in the area, you will have no trouble filling another full day...or 10.
Melnq8 is offline  
Reply With Quote
 



Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


FODOR'S VIDEO

All times are GMT -8. The time now is 02:44 AM.